Roaccutane round three…

So, not long after I posted about my son not being on Roaccutane yet, the inevitable happened. Yes, my younger son is now on Roaccutane, the third member of our family to go on the strongest acne drug there is – following in the footsteps of my eldest and myself.

Being on the Epiduo lotion had actually stabilised his face, which wasn’t looking much worse than the average teenager’s, but his back and chest weren’t good. And there was always the looming fear that his acne might spiral out of control like his brother’s did a couple of years ago.

My husband was reluctant for him to go on Roaccutane with acne that is classified as only mild to moderate. He always says we ‘just left it too late’ with my eldest. But we didn’t. When things went downhill, we acted as quickly as we could. But it wasn’t quick enough, because he was getting worse literally by the day. I hated him having to go through that, and I said I would never let it happen to my younger kids. Which means intervening early.

I’m always very aware of just how old my eldest was when the severe acne hit (15 years and two months), and how close my younger son is getting to that age (currently 14 years and seven months), also taking into account that my younger son reached puberty a few months earlier than my eldest.

We saw a different dermatologist and I was concerned that she wouldn’t understand the seriousness of the situation for our family.

Before we went to see her, my son and I looked at a photo to remind ourselves have just how bad things had got for his brother. It is an upsetting sight and one which I still struggle to believe really happened.

We told the dermatologist the treatments my son had been on to date – a mild benzoyl peroxide lotion (Acnecide), antibiotics (Lymecycline), then the stronger lotion (Epiduo). And we showed her the photo of my eldest so she understood just what we are up against.

She looked at my son’s chest and back and asked us what we wanted to do. My son has wanted Roaccutane for some time, as he is so worried about ending up like his brother. She told us that we had exhausted all of our other options, so it seemed like the right step to take to be sure of not spiralling out of control like my eldest did.

She ran us through the possible side effects – which I am so familiar with now. I remember hearing them for the first time when I went on Roaccutane myself four years ago and feeling sick – muscle aches, risk of depression, very dry skin… But actually, they didn’t seem so scary this time. She says the risk of depression is about one in a 1000. And it’s a lot higher than that generally, so that doesn’t seem bad at all. The muscle pain shouldn’t be a problem with existing activity, only if he suddenly changes what he does. So we will have to make sure he stays active over summer, so that he doesn’t have any issues when the rugby and football seasons come around again in the autumn.

Based on his weight, he could at a push take 60mg a day, but I’m glad she said he wouldn’t be having that high a dose. That is an awful lot for a young boy to take and his acne isn’t even severe. So he will take 20mg (one tablet) for three weeks, then increase the dose to 40mg after that. He will need another round of blood tests and a follow-up appointment in a few weeks. He will be on the treatment until nearly Christmas.

It’s slightly scary to be on the Roaccutane journey yet again, but I feel that we’re pretty much experts on it now. I’m glad that the dermatologist took notice of our family history and prescribed it early. I know that my son’s skin is never going to get liked his brother’s did and hopefully it will be completely clear by the autumn. Which makes it all worth it.

Roaccutane, acne, 365, Roaccutane round three

 

Author: Sarah Mummy

Share This Post On

6 Comments

  1. Oh gosh, I’m sorry your younger son has had to go through this too but it sounds like the doctor is doing totally the right thing for him and I hope it will clear up soon.
    Nat.x

    Post a Reply
    • Thanks very much! I think it’s definitely the right decision, even though it feels a bit heavy-handed. I’m lucky the doctors are so supportive. His face is already starting to clear up, which is amazing. x

      Post a Reply
  2. Hi Sarah, what struck me about the side effects particularly was depression… someone with severe acne is surely going to be a candidate for this anyway? Goodluck to him x

    Post a Reply
    • Thanks very much! Exactly! I don’t think the link between Roaccutane and depression has ever been definitively proved, but they always have to warn patients about it. They are far more likely to get it from severe acne though as it hits the self-esteem very hard. x

      Post a Reply
  3. I guess as you have so much experience of roaccutane now it all feels less daunting. Sounds like you and the doctor are on the same wavelength. I wonder if the quicker you start it the quicker it clears up? xx

    Post a Reply
    • It feels a lot less daunting! I was terrified when I started on it myself four years ago. Now I have to remind myself that it is still a serious drug to be taking. It’s great that the doctors trust me now to know what’s right for my kids. I do wonder that myself! Unfortunately it hasn’t been able to completely clear mine up and I do think that’s probably because I suffered for nearly 30 years before going on Roaccutane. x

      Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: